Alert archive / Colorado / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 321, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2025, 7:08 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2025, 7:08 PM MDT (01:08 UTC)
- Expired
- Aug 27, 2025, 8:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1155 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:24 PM MDT, 1 hour 44 minutes earlier. Its key messages:
- Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this aft-eve. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern CO and adjacent KS border counties between 6-10 PM MDT.
- Additional showers and thunderstorms will develop over portions of northwest KS this evening and overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible.
- Below normal temperatures and rain chances continue through the end of the week and into the weekend.
Area forecast discussion, Aug 27, 5:24 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 524 PM MDT Wed Aug 27 2025 .KEY MESSAGES... - Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this aft-eve. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern CO and adjacent KS border counties between 6-10 PM MDT. - Additional showers and thunderstorms will develop over portions of northwest KS this evening and overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible. - Below normal temperatures and rain chances continue through the end of the week and into the weekend. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 235 PM MDT Wed Aug 27 2025 Through Tonight: Westerly flow aloft is present over the region this afternoon.. on the eastern periphery of a deamplifying ridge progressing slowly east across the High Plains.. and southwestern fringe of a broad upper level trough /cyclonic flow aloft/ over the eastern CONUS. In the lower levels (surface to 850 mb).. the Tri-State area was situated on the eastern periphery of a broad lee cyclone (extending eastward from central-southern CO into west-southwest KS), where modest southerly flow was present.. mainly over eastern portions of the Goodland county warning area (per surface observations and KGLD velocity data). As of 19Z, pervasive stratus has lifted/ scattered over southwestern portions of the area (mainly south and west of Goodland).. where temperatures were rising through the 70's. Meanwhile, east and north of Goodland.. low overcast (and a shallow cool/stable airmass) persists. Challenging convective forecast. High-res guidance continues to suggest that diurnal convection emanating from the Colorado Front Range will progress downstream into eastern CO during the late afternoon (~00-02 UTC) and far western KS during the early evening (02-04 UTC), though.. a fair amount of model-to-model and run-to-run variability persists with regard to convective coverage. While moderate instability (~1500 J/kg MLCAPE) will be present over portions of eastern CO by 00 UTC.. weak forcing, modest (~6.5 C/km) mid-level lapse rates, marginal effective deep layer shear (~20-30 KT) and weak DCAPE suggest a rather limited severe weather potential. Guidance indicates that convection will also develop over portions of northwest KS this evening.. when and where strengthening low-level southerly flow/warm advection (on the E and N periphery of the southeastward-advancing lee cyclone) will aid in the development of elevated convection, the focus of which may lie along/near the I-70 corridor -- on the cool side of a shallow, stable airmass (near the southern periphery of persistent low overcast) -- where somewhat more favorable deep layer shear (and focused forcing) could support transient supercellular organization and some potential for hail, though.. the presence of abundant updrafts /interference/ may be a mitigating factor. For reference, right-mover motion this evening should be from ~350 deg @ ~15 KT. Thu-Thu night: With little overall change in the synoptic pattern, expect sensible weather conditions similar to today, though.. environmental conditions are apt to be influenced by evening-overnight convection.. creating a fair amount of uncertainty with regard to forecast specifics. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 235 PM MDT Wed Aug 27 2025 Fri-Sun: Long range guidance suggests that the ridge will further deamplify and migrate eastward over the central CONUS through the upcoming weekend.. as an upper level trough / complex upper level low in the eastern Pacific gradually progresses eastward ashore the Pacific Coast. Deamplification/weakening of the ridge and the presence of a subtropical jet over Baja CA, the Desert Southwest and 4-Corners on Fri.. and subsequent development of a more progressive, unidirectional flow pattern Sat-Sun.. may preclude substantial changes in sensible weather conditions compared to previous days, depending on upstream convective development along the Colorado Front Range/Palmer Divide and nature/extent/evolution of downstream propagation into eastern Colorado and western Kansas. Mon-Wed: Long range guidance suggests a return to WNW-NW flow aloft, on the eastern periphery of a modestly amplifying upper level ridge over the Rockies and southwest fringe of a complex upper trough / broad cyclonic flow aloft over the eastern CONUS.. similar to this week's pattern. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 522 PM MDT Wed Aug 27 2025 Currently around 00Z, KGLD is at VFR conditions, with KMCK hovering around VFR/MVFR as stratus clouds (associated with a weak lee cyclone located in southeast CO) continue over the area. As the evening progresses, by ~03Z, showers and thunderstorms will potentially impact the terminals (primarily KGLD) until ~07Z. With the higher confidence in these occurring at KGLD, just went with a PROB30 group for KMCK to account for the lower potential. Ceilings and visibilities will continue to deteriorate, with both terminals expected to drop down into MVFR to IFR status and even LIFR status at times before improving back to VFR around 18Z-19Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Vincent AVIATION...Melto
Hazardous weather outlook, Aug 27, 12:36 PM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1236 PM MDT Wed Aug 27 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281845- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1236 PM MDT Wed Aug 27 2025 /136 PM CDT Wed Aug 27 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this afternoon and evening. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern Colorado and adjacent Kansas border counties between 6 PM and 10 PM MDT. Additional showers and thunderstorms will develop over portions of northwest Kansas this evening and overnight. Locally heavy rainfall can be expected with any storms. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is presently not anticipated. Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:22 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 23 min |
| Aug 27, 7:41 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 34 min |
| Aug 27, 8:08 PM MDT | Areal Flood Advisory | GLD | Logan, Wallace, Wichita | 3 hr |
| Aug 27, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 42 min |
| Aug 27, 10:53 PM MDT | Special Weather Statement | GLD | Wichita | 52 min |
| Aug 27, 11:04 PM MDT | Areal Flood Advisory | GLD | Thomas | 3 hr |
| Aug 27, 11:38 PM MDT | Areal Flood Advisory | GLD | Sheridan | 3 hr |
| Aug 28, 12:43 AM MDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.